Alert archive / South Carolina / Small Craft Advisories in 2026

Small Craft Advisory 7, NWS Charleston, SC

January 30, 2026

NWS Charleston, SC issued this small craft advisory at Jan 30, 2026, 1:56 PM EST. It took effect at Jan 31, 2026, 1:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2026, 1:56 PM EST (18:56 UTC)
In effect from
Jan 31, 2026, 1:00 PM EST
Expired
Jan 31, 2026, 1:24 AM EST
In force
Issued by
NWS Charleston, SC

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Jan 30, 1:43 PM EST, 13 minutes earlier. Its key messages:

  • 1) A significant winter storm is expected to bring moderate to heavy impacts across portions of the South Carolina Lowcountry and southeast Georgia Saturday morning into Sunday morning. Snow is forecast to be the primary precipitation type.
  • 2) Extremely cold temperatures are expected across our entire area this weekend into early next week. Historically cold wind chills are expected Saturday night into Sunday morning and an Extreme Cold Warning has been issued for the entire area.
Area forecast discussion, Jan 30, 1:43 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
143 PM EST Fri Jan 30 2026

.WHAT HAS CHANGED...
A Winter Storm Warning has been issued for all of the SC Lowcountry,
in Georgia, Effingham, Bulloch, Candler, Jenkins, and Screven
Counties from 7 AM Saturday to 1 PM Sunday. Winter Weather Advisory
for areas along and south of Interstate 16 across southeast Georgia
from noon Saturday to 7 AM Sunday. Extreme Cold Watch has been
upgraded to a Warning from Saturday night/Sunday morning. Lake Wind
Advisory from 7 PM Saturday to 9 AM Sunday.

&&

.KEY MESSAGES...
- 1) A significant winter storm is expected to bring moderate to
  heavy impacts across portions of the South Carolina Lowcountry
  and southeast Georgia Saturday morning into Sunday morning.
  Snow is forecast to be the primary precipitation type.

- 2) Extremely cold temperatures are expected across our entire
  area this weekend into early next week. Historically cold
  wind chills are expected Saturday night into Sunday morning
  and an Extreme Cold Warning has been issued for the entire
  area.

&&

.DISCUSSION...
KEY MESSAGE 1: A significant winter storm is expected to bring moderate to
heavy impacts across portions of the South Carolina Lowcountry and
southeast Georgia Saturday morning into Sunday morning. Snow is
forecast to be the primary precipitation type.

A deepening and postively-tilted H5 trough will dig south across the
Mid-West to the Southern Appalachians tonight. At the sfc, a broad
area of low pressure will track across GA/FL this evening, with
deepening low pressure over the Gulf Stream off the GA and Carolina
coast tonight. Guidance indicates a notable trough will remain on
the west side of the low, generally over GA south of a sfc ridge.
NAM12 indicates that areas of 925-700mb frontogenesis developing
over Charleston and Berkeley Counties by daybreak Saturday, then
expanding across the interior counties through mid-day Saturday.
Forecast soundings Saturday morning indicate a subtle warm nose at
975 mb, Bourgouin technique indicates that the warm/cold nose
strength may yield freezing rain across the inland counties Saturday
morning. It appears more likely with shallow moisture in place,
likely with little to no ice nuclei present. The forecast will
indicate some freezing rain or drizzle inland Saturday morning. Ice
accumulations of trace to 0.05 inches will be indicated in the storm
total ice across northern portions of Berkeley and Dorchester
Counties.

By Saturday afternoon, the warm nose will cool below freezing and
moisture will deepen into the dendritic growth temperatures. Deep
forcing is expected to ramp up sharply Saturday afternoon into the
overnight hours. GFS1deg H5 Q-vector convergence to over a 100
units, with the core of the 520DM tracking directly over the region
Saturday evening. The combination of the passage of deep synoptic
scale forcing and PW in excess of 0.7 inches will yield a developing
area of snow across the forecast area. As the coastal low tracks to
the northeast, CAA will increase across the SC Lowcountry and SE GA,
resulting in temperatures to become steady or gradually cool from
mid-morning through the afternoon. As conditions cool in the 20s
during the afternoon, snow ratios will increase to at least 12:1
across the inland counties. As temperatures plummet into the low 20s
in the evening, snow ratios should range around 20:1 and will remain
through the rest of Saturday night. The high snow ratio with rather
light QPF, generally 0.1 per 6 hrs, warning level snowfall is likely
north of I-16. Snowfall rates are forecast to peak Saturday evening
as the greatest forcing, moisture, and higher snow ratios overlap
across the region. Snowfall should decrease from west to east around
daybreak Sunday morning, as the center of the closed low swings over
the Atlantic. It is interesting to note that the dry snow with gusts
around 30 mph may lead to some drifting of blowing snow along the
coast, possibly reducing visibilities at times.

A Winter Storm Warning has been issued for all of the SC Lowcountry,
in Georgia, Effingham, Bulloch, Candler, Jenkins, and Screven
Counties from 7 AM Saturday to 1 PM Sunday. Snowfall totals within
the warning should range between 2 to 4 inches, with 3 to 5 inches
across the CHS Tri-county. Areas to the south, generally south of I-
16, snowfall may range around one inch. This area will be
highlighted with a Winter Weather Advisory from noon Saturday to 7
AM Sunday. This winter storm should make travel dangerous, if not
impossible on bridges and overpasses, within the warned area.

Given full sun and above freezing temperatures on Sunday and Monday,
some melting of the snow pack should occur. However, cold
temperatures Sunday night and Monday night should refreeze melt
water on untreated surfaces, creating black ice.

KEY MESSAGE 2: Extremely cold temperatures are expected across our
entire area this weekend into early next week. Historically cold
wind chills are expected Saturday night into Sunday morning and an
Extreme Cold Warning has been issued for the entire area.

An impressive upper-lvl trough will amplify along the Eastern
Seaboard as a coastal low develops offshore of the Carolina
coastline. This will push a strong polar airmass across the
region on Saturday and expect temps. to steadily decline through
Sunday morning. Temperatures over the weekend are forecast to
be well below normal and the ESAT NAEFS highlights this well
with a standard deviation of -6.8 for minimum temperatures on
Sunday morning. It's also fairly high model confidence as IQR
shows a 1 to 2 degree spread for minimum temperature values
Saturday night into Monday morning.

Expect high temperatures on Saturday to range in the mid to upper
30s in the morning, and then slowly drop through the afternoon and
the overnight. Mixed the NBM/NBM25 into the overnight temperatures
as the NBM appeared to be struggling to realize the strength of the
polar air funneling into the region. Also, northwesterly winds will
become quite blustery in the afternoon as the coastal low
strengthens offshore and a Lake Wind Advisory has been issued for
Lake Moultrie for 7PM Saturday through 9AM Sunday. This conditions
combined with the polar air ushering into the region will yield
temperatures in the upper-teens to low 20s with wind chill values in
the single digits Saturday night into Sunday morning. Even taking a
look at the 850mb temps. overnight, they dip below 0C across the
entire region. Therefore, an Extreme Cold Warning has been issued
for entire region from 7PM Saturday until 12PM Sunday. It'll slowly
warm back up on Sunday morning as skies clear out and sunshine adds
some warmth back to the surface. This will also help melt some of
the snowfall on Sunday before temperatures drop down into the upper-
teens and low 20s again overnight. 30.13Z NBM indicates a 60-80%
chance of temperatures dropping below 20 degrees on Sunday night
into Monday morning and therefore a Cold Weather Advisory might be
warranted for this time period.

Luckily, temperatures should start to warm back up to near normal on
Tuesday through the end of the week, and any remaining snowfall
should melt.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail through the 18Z TAF period.

Extended Aviation Outlook: The probability of widespread flight
restrictions will increase for Saturday and Saturday night as an
area of low pressure develops off the coast. There is also
increasing potential for snow and gusty winds at the terminals.

&&

.MARINE...
Through tonight: Relatively quiet conditions through the evening
across the local waters with northeasterly winds at 5 to 10 kt and
seas ranging from 1 to 2 ft. After midnight, expect a coastal low to
develop offshore ahead of a strong upper-lvl trough and conditions
to rapidly deteriorate overnight.

Saturday through Tuesday: Hazardous marine conditions persist
through the weekend as the coastal low strengthens and the strong
upper-lvl trough shifts into the region. Expect northwesterly winds
from 15 to 20 kt with gusts up to 25 kt on Saturday morning,
increasing to 25 to 35 kt with gusts up to 40 kt out of the west-
northwest by Saturday evening. Therefore, a Gale Warning has been
issued for all the marine zones (including the Charleston Harbor)
for Saturday afternoon into Sunday. Small Craft Advisories might be
needed after the Gale Warning ends for portions of the marine zones.
Also, an impressive northeasterly swell surges into the local waters
Saturday evening with seas increasing to 4 to 7 ft in the nearshore
waters and 8 to 10 ft in the outer Georgia waters overnight through
Sunday afternoon. Thereafter, expect the swell to taper back as the
coastal low shifts northeastward across the Atlantic waters. Marine
conditions will improve slowly overnight on Sunday through
Monday.

&&

.CLIMATE...
Record Low Temperatures:

January 31:
KCHS: 15/1966
KCXM: 19/1966
KSAV: 16/1966

February 1:
KCHS: 21/1977
KCXM: 23/1900
KSAV: 23/1977

February 2:
KCHS: 19/1980
KCXM: 17/1917
KSAV: 18/1917

Record Low Maximum Temperatures:

January 31:
KCHS: 36/1948
KCXM: 34/1936
KSAV: 37/1909

February 1:
KCHS: 38/1980
KCXM: 36/1900
KSAV: 38/1900

February 2:
KCHS: 38/1980
KCXM: 38/1898
KSAV: 38/1951

Record Snowfall:

January 31:
KCHS: 0.6/1977
KSAV: 1.3/1977

February 1:
KCHS: no record established
KSAV: no record established

&&

.EQUIPMENT...
The KCLX radar remains out of service. We hope to have the
radar restored by Saturday. Users should use adjacent WSR-88D
sites, including KCAE, KLTX, KJAX, KVAX and KJGX.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Winter Storm Warning from 7 AM Saturday to 1 PM EST Sunday for
     GAZ087-088-099>101.
     Extreme Cold Warning from 7 PM Saturday to noon EST Sunday for
     GAZ087-088-099>101-114>119-137>141.
     Winter Weather Advisory from noon Saturday to 7 AM EST Sunday
     for GAZ114>119-137>141.
SC...Winter Storm Warning from 7 AM Saturday to 1 PM EST Sunday for
     SCZ040-042>045-047>052.
     Extreme Cold Warning from 7 PM Saturday to noon EST Sunday for
     SCZ040-042>045-047>052.
     Lake Wind Advisory from 7 PM Saturday to 9 AM EST Sunday for
     SCZ045.
MARINE...Small Craft Advisory from 1 PM to 7 PM EST Saturday for AMZ330.
     Gale Warning from 7 PM Saturday to 9 AM EST Sunday for AMZ330.
     Gale Warning from 1 PM Saturday to 1 PM EST Sunday for AMZ350-
     352-354-374.

&&

Dennis/NED
Hazardous weather outlook, Jan 30, 12:46 PM EST, 1 hour 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
1246 PM EST Fri Jan 30 2026

GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-311800-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
Tidal Berkeley-
1247 PM EST Fri Jan 30 2026

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Extreme Cold
- Ice Accumulation

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

See the Graphical Hazardous Weather Outlook for more information
about the following possible hazardous weather:

- Extreme Cold
- Snow/Sleet

&&

The Graphical Hazardous Weather Outlook can be found at:
https://www.weather.gov/erh/ghwo/?wfo=chs

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 30, 12:50 AM ESTWinter Storm WarningCHSAllendale, Berkeley, Colleton, Dorchester, Hampton51 hr
Jan 30, 12:30 PM ESTWinter Weather AdvisoryCHSAllendale, Berkeley, Colleton, Dorchester, Hampton46 hr
Jan 30, 12:33 PM ESTExtreme Cold WarningCHSAllendale, Berkeley, Colleton, Dorchester, Hampton48 hr
Jan 30, 12:33 PM ESTLake Wind AdvisoryCHSBerkeley45 hr
Jan 30, 1:56 PM ESTGale WarningCHS47 hr

Nearby

Small Craft Advisories in South Carolina, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.